Michael L. Lyle, Chief
56 W. Foster St.
Melrose, MA 02176
FOR IMMEDIATE RELEASE
Monday, April 4, 2016
Contact: John Guilfoil
Email: [email protected]
Melrose Police Offer Tips to Combat Addiction, Recognize the Signs of an Overdose
MELROSE – Chief Michael L. Lyle and the Melrose Police Department are providing information to residents after responding to recent opioid-related overdoses.
Due to the nationwide opioid epidemic, Chief Lyle asks residents who are battling the disease of addiction, and their loved ones, to review the signs and symptoms of drug abuse and to seek immediate attention if witnessing signs of an overdose.
“Addiction is a disease that has taken the lives of many and it’s time to help our community members receive the assistance they need to recover,” Chief Lyle said. “Residents need to be aware of what to look for and the proper steps to take when witnessing an opioid related drug overdose.”
Nasal Naloxone is now available without a prescription and is covered by most health insurance companies. It is available at the majority of pharmacies, and can be freely purchased by families who fear their loved one may overdose.
Naloxone, otherwise known as Narcan, is an antagonist that quickly reverses the effects of opioids by displacing the drug from the receptors in the brain. It is effective against heroin, Fentanyl, oxycodone (OxyContin, Percocet) and hydrocodone (Vicodin). Naracan has minimal side effects, is not dangerous if administered to a person who is not overdosing, and has no potential for abuse. Melrose Police are equipped with the reversal drug in all their cruisers.
Fentanyl is especially troublesome, as it has shown up on its own and as an additive to heroin. It is a synthetic painkiller, usually reserved for extreme cases and terminal cancer patients and is 50 to 100 times stronger than morphine. It is frequently linked to overdose deaths across the country, as intravenous heroin users are often unaware that they are taking the drug, or they underestimate its potency.
It is important to recognize the signs of a drug overdose. If residents notice someone who is experiencing the following symptoms, immediately dial 911 and administer Nasal Narcan if on site:
- Small, contracted pupils
- Slowed or absent breathing
- Extreme fatigue/loss of consciousness
- Changes in heart rate
- Slurred speech
Those struggling with addiction, or family members looking to help a loved one, should remember you are not alone. There are resources available to those looking for help or guidance:
The Massachusetts Department of Health & Human Services provides hotlines, 12-step programs, resources for veterans, sober housing and more for those in need, including a Narcotics Anonymous 24-Hour Help and Information Line: 617-520-8700.
The Substance Abuse and Mental Health Services Administration, the agency within the U.S. Department of Health and Human Services that works to to reduce the impact of substance abuse and mental illness on America’s communities, is also available to residents. Their National Help Line is a confidential, free, 24-hour-a-day, 365-day-a-year, information service, in English and Spanish, for individuals and family members facing mental health and/or substance use disorders: 1-800-662-HELP (4357).